Document Open Access Logo

On the Parameterized Complexity of [1,j]-Domination Problems

Authors Mohsen Alambardar Meybodi, Fedor Fomin, Amer E. Mouawad, Fahad Panolan



PDF
Thumbnail PDF

File

LIPIcs.FSTTCS.2018.34.pdf
  • Filesize: 0.69 MB
  • 14 pages

Document Identifiers

Author Details

Mohsen Alambardar Meybodi
  • Department of Computer Science, Yazd University, Yazd, Iran
Fedor Fomin
  • Department of Informatics, University of Bergen, Norway
Amer E. Mouawad
  • Computer Science Department, American University of Beirut, Beirut, Lebanon
Fahad Panolan
  • Department of Informatics, University of Bergen, Norway

Cite AsGet BibTex

Mohsen Alambardar Meybodi, Fedor Fomin, Amer E. Mouawad, and Fahad Panolan. On the Parameterized Complexity of [1,j]-Domination Problems. In 38th IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science (FSTTCS 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 122, pp. 34:1-34:14, Schloss Dagstuhl - Leibniz-Zentrum für Informatik (2018)
https://doi.org/10.4230/LIPIcs.FSTTCS.2018.34

Abstract

For a graph G, a set D subseteq V(G) is called a [1,j]-dominating set if every vertex in V(G) setminus D has at least one and at most j neighbors in D. A set D subseteq V(G) is called a [1,j]-total dominating set if every vertex in V(G) has at least one and at most j neighbors in D. In the [1,j]-(Total) Dominating Set problem we are given a graph G and a positive integer k. The objective is to test whether there exists a [1,j]-(total) dominating set of size at most k. The [1,j]-Dominating Set problem is known to be NP-complete, even for restricted classes of graphs such as chordal and planar graphs, but polynomial-time solvable on split graphs. The [1,2]-Total Dominating Set problem is known to be NP-complete, even for bipartite graphs. As both problems generalize the Dominating Set problem, both are W[1]-hard when parameterized by solution size. In this work, we study [1,j]-Dominating Set on sparse graph classes from the perspective of parameterized complexity and prove the following results when the problem is parameterized by solution size: - [1,j]-Dominating Set is W[1]-hard on d-degenerate graphs for d = j + 1; - [1,j]-Dominating Set is FPT on nowhere dense graphs. We also prove that the known algorithm for [1,j]-Dominating Set on split graphs is optimal under the Strong Exponential Time Hypothesis (SETH). Finally, assuming SETH, we provide a lower bound for the running time of any algorithm solving the [1,2]-Total Dominating Set problem parameterized by pathwidth.

Subject Classification

ACM Subject Classification
  • Mathematics of computing → Graph algorithms
  • Theory of computation → Design and analysis of algorithms
Keywords
  • [1
  • j]-dominating set
  • parameterized complexity
  • sparse graphs

Metrics

  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    0
    PDF Downloads

References

  1. Noga Alon and Shai Gutner. Linear time algorithms for finding a dominating set of fixed size in degenerated graphs. Algorithmica, 54(4):544, 2009. Google Scholar
  2. Arijit Bishnu, Kunal Dutta, Arijit Ghosh, and Subhabrata Paul. (1, j)-set problem in graphs. Discrete Mathematics, 339(10):2515-2525, 2016. Google Scholar
  3. Mustapha Chellali, Teresa W Haynes, Stephen T Hedetniemi, and Alice McRae. [1, 2]-sets in graphs. Discrete Applied Mathematics, 161(18):2885-2893, 2013. Google Scholar
  4. Marek Cygan, Fedor V Fomin, Łukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michał Pilipczuk, and Saket Saurabh. Parameterized algorithms, volume 3. Springer, 2015. Google Scholar
  5. Marek Cygan, Jesper Nederlof, Marcin Pilipczuk, Michal Pilipczuk, Joham MM van Rooij, and Jakub Onufry Wojtaszczyk. Solving connectivity problems parameterized by treewidth in single exponential time. In Foundations of Computer Science (FOCS), 2011 IEEE 52nd Annual Symposium on, pages 150-159. IEEE, 2011. Google Scholar
  6. Anuj Dawar and Stephan Kreutzer. Domination Problems in Nowhere-Dense Classes. In IARCS Annual Conference on Foundations of Software Technology and Theoretical Computer Science, FSTTCS 2009, December 15-17, 2009, IIT Kanpur, India, volume 4 of LIPIcs, pages 157-168. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik, 2009. URL: http://dx.doi.org/10.4230/LIPIcs.FSTTCS.2009.2315.
  7. Rod G Downey and Michael R Fellows. Fixed-parameter tractability and completeness I: Basic results. SIAM Journal on Computing, 24(4):873-921, 1995. Google Scholar
  8. Rodney G Downey and Michael Ralph Fellows. Parameterized complexity. Springer Science &Business Media, 2012. Google Scholar
  9. Heinz-Dieter Ebbinghaus, Jörg Flum, and Wolfgang Thomas. Mathematical logic (2. ed.). Undergraduate texts in mathematics. Springer, 1994. Google Scholar
  10. Eduard Eiben, Mithilesh Kumar, Amer E. Mouawad, Fahad Panolan, and Sebastian Siebertz. Lossy Kernels for Connected Dominating Set on Sparse Graphs. In 35th Symposium on Theoretical Aspects of Computer Science, STACS 2018, February 28 to March 3, 2018, Caen, France, volume 96 of LIPIcs, pages 29:1-29:15. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik, 2018. URL: http://dx.doi.org/10.4230/LIPIcs.STACS.2018.29.
  11. Michael R Fellows, Danny Hermelin, Frances Rosamond, and Stéphane Vialette. On the parameterized complexity of multiple-interval graph problems. Theoretical Computer Science, 410(1):53-61, 2009. Google Scholar
  12. Amir Kafshdar Goharshady, Mohammad Reza Hooshmandasl, and M Alambardar Meybodi. [1, 2]-sets and [1, 2]-total sets in trees with algorithms. Discrete Applied Mathematics, 198:136-146, 2016. Google Scholar
  13. Martin Grohe, Stephan Kreutzer, and Sebastian Siebertz. Deciding first-order properties of nowhere dense graphs. In STOC 2014, pages 89-98. ACM, 2014. Google Scholar
  14. Teresa W Haynes, Stephen Hedetniemi, and Peter Slater. Fundamentals of domination in graphs. CRC Press, 1998. Google Scholar
  15. Daniel Lokshtanov, Dániel Marx, and Saket Saurabh. Known Algorithms on Graphs of Bounded Treewidth Are Probably Optimal. In Proceedings of the Twenty-second Annual ACM-SIAM Symposium on Discrete Algorithms, SODA '11, pages 777-789, Philadelphia, PA, USA, 2011. Society for Industrial and Applied Mathematics. URL: http://dl.acm.org/citation.cfm?id=2133036.2133097.
  16. Xuezheng Lv and Baoyindureng Wu. Total [1, 2]-domination in graphs. arXiv preprint arXiv:1503.04939, 2015. Google Scholar
  17. Jaroslav Nešetřil and Patrice Ossona de Mendez. Grad and classes with bounded expansion I. Decompositions. European Journal of Combinatorics, 29(3):760-776, 2008. Google Scholar
  18. Jaroslav Nešetřil and Patrice Ossona de Mendez. Grad and classes with bounded expansion II. Algorithmic aspects. European Journal of Combinatorics, 29(3):777-791, 2008. Google Scholar
  19. Jaroslav Nešetřil and Patrice Ossona de Mendez. Grad and classes with bounded expansion III. Restricted graph homomorphism dualities. European Journal of Combinatorics, 29(4):1012-1024, 2008. Google Scholar
  20. Jaroslav Nešetřil and Patrice Ossona de Mendez. First order properties on nowhere dense structures. The Journal of Symbolic Logic, 75(03):868-887, 2010. Google Scholar
  21. Jaroslav Nešetřil and Patrice Ossona de Mendez. On nowhere dense graphs. European Journal of Combinatorics, 32(4):600-617, 2011. Google Scholar
  22. Jaroslav Nešetřil and Patrice Ossona de Mendez. Sparsity - Graphs, Structures, and Algorithms, volume 28 of Algorithms and combinatorics. Springer, 2012. Google Scholar
  23. Venkatesh Raman and Saket Saurabh. Short cycles make W-hard problems hard: FPT algorithms for W-hard problems in graphs with no short cycles. Algorithmica, 52(2):203-225, 2008. Google Scholar
  24. P Sharifani and MR Hooshmandasl. Some Results on [1, k]-sets of Lexicographic Products of Graphs. arXiv preprint arXiv:1708.00219, 2017. Google Scholar
  25. Atsushi Takahashi, Shuichi Ueno, and Yoji Kajitani. Mixed searching and proper-path-width. Theoretical Computer Science, 137(2):253-268, 1995. Google Scholar
  26. Jan Arne Telle. Complexity of domination-type problems in graphs. Nord. J. Comput., 1(1):157-171, 1994. Google Scholar
  27. Jan Arne Telle and Yngve Villanger. FPT algorithms for domination in biclique-free graphs. In ESA, pages 802-812. Springer, 2012. Google Scholar
  28. Johan MM Van Rooij, Hans L Bodlaender, and Peter Rossmanith. Dynamic Programming on Tree Decompositions Using Generalised Fast Subset Convolution. In ESA, volume 9, pages 566-577. Springer, 2009. Google Scholar
  29. Xiaojing Yang and Baoyindureng Wu. [1, 2]-domination in graphs. Discrete Applied Mathematics, 175:79-86, 2014. Google Scholar
Questions / Remarks / Feedback
X

Feedback for Dagstuhl Publishing


Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail